Alert archive / Texas / Tornado Warnings in 1995

Tornado Warning 14, NWS Amarillo, TX

May 22, 1995Collingsworth County, Texas

NWS Amarillo, TX issued this tornado warning at May 22, 1995, 7:30 PM CDT for Collingsworth County, Texas. It was in force for 30 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 7:30 PM CDT (00:30 UTC)
Expired
May 22, 1995, 8:00 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Collingsworth County, TX

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3991 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 230029
TORAMA
TXC087-230100-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
730 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...COLLINGSWORTH COUNTY
 
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADIC THUNDERSTORM JUST NORTH OF LUTIE. THIS THUNDERSTORM
WAS MOVING SOUTHEAST AT 25 MILES AN HOUR.

 
 
 
 
 
 
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
 
THIS IS A DANGEROUS STORM SITUATION. DO NOT RUN OUTSIDE TO FIND THE
TORNADO...SEEK SHELTER IMMEDIATELY.  MOVE TO A SHELTER BELOW GROUND
IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS OR CUSHIONS TO COVER YOUR BODY. AVOID
WINDOWS.  ABANDON CARS AND MOBILE HOMES FOR REINFORCED BUILDINGS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 2:46 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 22, 2:46 PM CDT, 4 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT MON MAY 22 1995

CAP IS ERODING QUICKLY ACROSS THE EASTERN HALF OF THE PANHANDLE.
CONVECTIVE TEMPERATURE AT AMA WAS 89 FROM THIS MORNING/S RUN.  WE
ARE 88 AS WE SPEAK AT 2PM CDT.  DRYLINE IS JUST EAST OF DHT AND IS
BETWEEN CVS AND AMA.  THE DRYLINE WILL PROBABLY PUSH EAST TO A GUY
TO JUST EAST OF AMA LINE BY SUNSET...BUT THEN IS WILL RETREAT BACK
INTO EASTERN NEW MEXICO BY EARLY MORNING TUESDAY.

ETA SEEMS TO HAVE THE BEST HANDLE OF THE NEXT 24 HOURS...WHILE THE
NGM HAS THE BEST HANDLE ON THE 24 TO 48 HOUR TIME FRAME.

UPPER LOW NOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO DIG WITH THE
HELP OF THE COUPLING OF THE JETS.  THE ETA DROPS THE LOW SOUTH-
SOUTHEAST FROM IT/S CURRENT POSITION OVER SOUTHEASTERN COLORADO.
THIS SEEMS REASONABLE GIVEN THE STRONG DIVERGENCE ALOFT AND
STRENGTHENING CONVERGENCE JUST ABOVE THE SURFACE DUE TO THE
NOCTURNAL LOW LEVEL JET THAT IS EXPECTED TO DEVELOP TONIGHT.

GIVEN THE ABUNDANT MOISTURE AT SURFACE...A VORT LOBE MOVING OVER THE
PANHANDLES AND A STRONG WIND SHEARED ENVIRONMENT...CAN NOT SEE HOW
THUNDERSTORMS WILL NOT EXPLODE TONIGHT.

THUNDERSTORMS LOOK LIKE AN ALL DAY EVENT ON TUESDAY...WITH THE FRONT
IN THE AREA AND COOLER TEMPERATURES ALOFT...HELPING OUT WITH THE
INSTABILITY.

ANOTHER CONCERN WILL BE HEAVY RAINFALL FOR THE EAST...ESPECAILLY THE
NORTHEAST.  THIS IS WHERE THE NGM COMES IN BETTER.  THE NGM HANDLES
THE DEPTH OF THE COLD AIR BETTER AND IT HANDLES THE OVERDOING EVENT
TUESDAY INTO TUESDAY NIGHT BETTER.  WILL MENTION HEAVY RAINFALL
POSSIBLE FOR THE EASTERN THIRD AND WILL LET LATTER SHIFTS WATCH HOW
THE SITUATION EVOLVES.

TAKING IN ACCOUNT THE ETA MOVEMENT OF THE FRONT FROM THE
NORTH...WILL KEEP THE MUCH COOLER AIR OUT OF THE AREA UNTIL TUESDAY
NIGHT INTO WEDNESDAY.  WILL NOT EXPECT THE FRONT THROUGH AMA UNTIL
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

WILL GO ABOVE GUIDANCE TEMPERATURES TONIGHT AND TOMORROW...BUT WILL
STICK CLOSER TO THE NGM NUMBERS FOR THE LATTER PERIODS.

SOME EARLY NUMBERS

DHT 58/75 48/59 46
AMA 61/81 54/63 50

.AMA...NONE.
.OK...NONE.

GOEHRING

In the hours before

Special weather statement, May 22, 4:52 PM CDT, 2 hours 38 minutes before
OKZ001>003-TXZ001>026-222215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT MON MAY 22 1995

TORNADO WATCH NUMBER 456 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN THE TEXAS PANHANDLE...DALLAM...HARTLEY...OLDHAM...DEAF SMITH...
SHERMAN...MOORE...POTTER...RANDALL...PARMER...AND CASTRO. AMARILLO IS
NO LONGER INCLUDED IN THE TORNADO WATCH.

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 456 IN THE
OKLAHOMA PANHANDLE...CIMARRON...TEXAS...AND BEAVER. IN THE TEXAS
PANHANDLE THE FOLLOWING COUNTIES ARE STILL IN THE TORNADO WATCH...
HANSFORD...HUTCHINSON...CARSON...ARMSTRONG...BRISCOE...OCHILTREE...
ROBERTS...GRAY...DONLEY...HALL...LIPSCOMB...HEMPHILL...WHEELER...
COLLINGSWORTH...AND CHILDRESS.

PLEASE STAY TUNED TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO
FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ANDRADE
Special weather statement, May 22, 6:35 PM CDT, 55 minutes before
OKZ001>003-TXZ001>026-230005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT MON MAY 22 1995

TORNADO WATCH NUMBER 456 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN THE OKLAHOMA PANHANDLE...CIMARRON AND TEXAS. IN THE TEXAS PANHANDLE
THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH...HANSFORD...
HUTCHINSON...CARSON...ARMSTRONG...SWISHER...AND BRISCOE.

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 456...IN THE
OKLAHOMA PANHANDLE...BEAVER. IN THE TEXAS PANHANDLE THE FOLLOWING
COUNTIES ARE STILL IN THE TORNADO WATCH...OCHILTREE...ROBERTS...GRAY
...DONLEY...HALL...LIPSCOMB...HEMPHILL...WHEELER...COLLINGSWORTH...
AND CHILDRESS.

PLEASE STAY TUNED 2TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO
FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:58 PM CDTSevere Thunderstorm WarningAMAWheeler47 min
May 22, 8:46 PM CDTTornado WarningAMAWheeler29 min

Nearby

Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.